NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which nursing record entry is the best example of objective documentation?

  1. A"Had a good appetite today and enjoyed lunch."
  2. B"Ate half of lunch; drank 200 mL of water."
  3. C"Seemed to enjoy the meal."
  4. D"Ate well, as usual."
2.Nursing fundamentalsHard

A severely malnourished patient is about to start feeding. Which complication is a particular risk?

  1. ARefeeding syndrome with low phosphate, potassium and magnesium
  2. BSudden weight gain of several kilograms of fat in the first week
  3. CVery high blood sodium in the first hour
  4. DImmediate allergic reaction to the feed
3.Infection control & patient safetyMedium

While a sterile field is being prepared, the nurse turns away from it to answer a question. What is correct?

  1. AOnly the items nearest the nurse need to be replaced
  2. BThe field is still sterile because nobody touched it in the meantime
  3. CThe field is considered contaminated and must be set up again
  4. DThe field can be used if it is covered afterwards
4.Infection control & patient safetyHard

A nurse picks up a heparin vial that contains 10 000 units/mL; the ward usually stocks 1000 units/mL vials. Why is extra care needed?

  1. AThe concentrated vial is safer, because less volume is drawn up
  2. BHeparin concentration has no effect on safety
  3. CUsing the more concentrated vial by mistake would give a tenfold overdose
  4. DBoth vial strengths can be swapped freely
5.Prioritization & delegationMedium

A nurse delegates the measurement of blood glucose to a trained assistant but never asks for the result. Which right of delegation is missing?

  1. ARight task for the setting
  2. BRight circumstance
  3. CRight supervision and evaluation
  4. DRight person for the task
6.Prioritization & delegationHard

A patient opens their eyes only to pain, uses inappropriate words and withdraws from pain. What is the Glasgow Coma Scale score?

  1. A13
  2. B7
  3. C11
  4. D9
7.Clinical nursingMedium

Why does a patient with a suspected TIA need urgent specialist assessment?

  1. AThe symptoms will come back permanently within an hour
  2. BThe patient needs urgent surgery on the brain
  3. CThe risk of a full stroke is highest in the days after a TIA
  4. DA TIA always turns into a brain tumour unless it is treated
8.Clinical nursingHard

A patient rescued from a house fire has soot around the mouth, singed nasal hairs and a hoarse voice. What is the main concern?

  1. AAirway swelling from inhalation injury
  2. BHypothermia from the fire service water
  3. CDehydration from sweating
  4. DA minor throat infection
9.Lab values & electrolytesMedium

A patient taking warfarin for atrial fibrillation has an INR of 5.2 and no bleeding. What is the nurse’s best action?

  1. AAdvise the patient to stop eating green vegetables from today
  2. BGive the usual dose and recheck in a month
  3. CHold the warfarin dose and inform the prescriber
  4. DGive a double dose
10.Lab values & electrolytesHard

The nurse teaches a patient with iron-deficiency anemia who is starting oral iron. Which statement shows a need for further teaching?

  1. A"My stools may look darker while I take the tablets"
  2. B"I'll keep the tablets out of reach of the children"
  3. C"I can take it with orange juice to help absorption"
  4. D"I'll take my iron tablet with a big glass of milk"
11.PharmacologyMedium

Which lab tests are monitored in a patient taking carbamazepine?

  1. ASerum amylase and lipase
  2. BFull blood count and serum sodium
  3. CThyroid antibodies and cortisol
  4. DINR and aPTT
12.PharmacologyHard

A patient who uses insulin is taught sick-day rules. Which statement shows a need for further teaching?

  1. A"I will keep drinking fluids, even if I cannot eat much."
  2. B"I will check my blood glucose and ketones more often while I am ill."
  3. C"If I am ill and not eating, I will stop my insulin completely."
  4. D"I will seek help if I keep vomiting or have ketones."
13.Med-surg: cardiovascular & respiratoryMedium

Which pneumonia severity score uses confusion, urea, respiratory rate, blood pressure and age?

  1. ANEWS2
  2. BCHA₂DS₂-VASc
  3. CWells score
  4. DCURB-65
14.Med-surg: cardiovascular & respiratoryHard

A nurse teaches a patient who is starting warfarin. Which statement shows a need for further teaching?

  1. A"I will have regular INR blood tests."
  2. B"I will check before taking any new medicines or herbal remedies."
  3. C"If I miss a dose, I will take two the next day."
  4. D"I will tell my dentist that I take warfarin."
15.Med-surg: neuro, endocrine & renalMedium

Which approach helps most when talking to a patient with expressive aphasia?

  1. AAvoid talking to them until their speech has recovered
  2. BSpeak louder, because the patient cannot hear well
  3. CAsk questions that can be answered with yes, no or a gesture
  4. DFinish their sentences quickly to save them effort
16.Med-surg: neuro, endocrine & renalHard

After removal of a cortisol-producing adrenal adenoma, why may the patient need hydrocortisone for months?

  1. AThe other adrenal gland has been suppressed
  2. BThe tumour will grow back quickly without it
  3. CThe operation always removes both adrenal glands
  4. DHydrocortisone helps the wound to heal
17.Med-surg: GI, perioperative & oncologyMedium

Which measure helps reduce the risk of delirium in an older surgical patient?

  1. AKeeping the room dark during the day
  2. BMoving them to a new bed space each night to reduce boredom
  3. CGiving a sleeping tablet every night
  4. DMaking sure they have their glasses and hearing aids
18.Med-surg: GI, perioperative & oncologyHard

Four patients are on a gastroenterology ward. Which should the nurse see first?

  1. AA patient with stable ulcerative colitis asking about diet
  2. BA patient with cirrhosis who is newly confused and drowsy
  3. CA patient with an ileostomy waiting to change the pouch
  4. DA patient with GORD who wants an antacid
19.Maternity & obstetric nursingMedium

A baby has prolonged jaundice at 3 weeks with pale, chalky stools and dark urine. What should the nurse suspect?

  1. ABiliary atresia
  2. BPhysiological jaundice
  3. CErythema toxicum
  4. DBreast milk jaundice
20.Maternity & obstetric nursingHard

A term newborn has rapid breathing at 2 hours after a caesarean without labour. Saturation is normal, there is no fever and the chest X-ray shows fluid in the fissures. What is the most likely diagnosis?

  1. ARespiratory distress syndrome of prematurity
  2. BNeonatal pneumonia with sepsis
  3. CMeconium aspiration syndrome
  4. DTransient tachypnoea of the newborn
21.Pediatric nursingMedium

Which advice about screen use reflects common paediatric guidance for children under about 18 months?

  1. ABackground TV helps language development
  2. BAvoid screen media, apart from video calls with family
  3. CScreens are fine as long as the volume is low
  4. DUp to 2 hours a day of educational TV programmes is beneficial for language
22.Pediatric nursingHard

A 3-year-old was pulled from a pool after a brief submersion. She is now awake and coughs now and then. What should the nurse advise?

  1. ATake her straight home, because she is awake, talking and only coughing now and then
  2. BGive her a warm drink and put her to bed for a long sleep
  3. CObserve her in hospital for several hours, as breathing problems can develop later
  4. DOnly seek care if she develops a fever in the next week
23.Mental health nursingMedium

When should blood be taken to measure a patient's lithium level?

  1. AAbout 12 hours after the last dose
  2. BAt any time of day, since it makes no difference
  3. CImmediately after the morning dose
  4. D1 hour after the last dose
24.Mental health nursingHard

A behaviour plan states that staff will no longer give attention to a child's tantrums but will praise calm behaviour. For the first few days, the tantrums become worse. What does this most likely show?

  1. AThat the tantrums are caused by a physical illness
  2. BThat the plan has failed and should be stopped immediately
  3. CThat the child needs firm punishment for each tantrum instead
  4. DAn extinction burst, which is expected before the behaviour decreases
25.Nursing math & unit conversionsMedium
12345678910111206:00?6:00 AM8:00 AM6:00 PM5:00 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 06:00 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

06:00
  1. 16:00 AM
  2. 28:00 AM
  3. 36:00 PM
  4. 45:00 AM
26.Nursing math & unit conversionsHard
00:0021:2500:45t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:25 and finishes at 00:45 the next morning (24-hour clock). How many minutes t did it run?

21:2500:45
t = min
27.Dosage calculationsMedium
024681010 mL

A child weighing 8 kg is prescribed 20 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

8 kg20 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
25k units250 mL? mL/h2000 units/h

An infusion contains 25000 units of a drug in 250 mL. The prescription is 2000 units per hour. At what rate R do you set the pump, in mL/h?

25000 units/250 mL2000 units/h
R = mL/h
29.IV infusion ratesMedium
610 mLleft? mL/h3 h left

1000 mL was ordered over 6 hours. After 3 hours you find that 610 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 6 hafter 3 h: 610 mL
R = mL/h
30.IV infusion ratesHard
250 mg100 mL20 mL/h? mg/h

A bag contains 250 mg of a drug in 100 mL and runs at 20 mL/h. How many milligrams per hour D does the patient receive?

250 mg/100 mL20 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h96 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 14 units/kg/h for a patient who weighs 96 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL14 units/kg/h96 kg
R = mL/h
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine? mL/h70 kg2.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 250 mg in 250 mL. The order is 2.5 mcg/kg/min for a patient who weighs 70 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

250 mg/250 mL2.5 mcg/kg/min70 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLmilk240 mLwater350 mLIV infusion60 mL/h × 12 hIV antibiotic2 × 100 mLurine325 mLurine225 mLurine400 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 78 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

78 kg12 hurine: 325 mLurine: 225 mLurine: 400 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL500 mL infused50 mL/h20:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 50 mL/h. At 20:00, 500 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL500 mL infused50 mL/h
t = h
35.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes only incomprehensible sounds such as moaning and shows as the best motor response: extension of the arms and legs (abnormal extension). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 12 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 12 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354534HCO₃⁻mmol/L222617added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.32, PaCO₂ 34 mmHg (4.5 kPa) and HCO₃⁻ 17 mmol/L, with Na⁺ 143 and Cl⁻ 92 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.32PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 17 mmol/LNa⁺ 143 mmol/LCl⁻ 92 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus tachycardiaaccelerated junctional rhythmsupraventricular tachycardia (SVT)atrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2accelerated junctional rhythm
  3. 3supraventricular tachycardia (SVT)
  4. 4atrial fibrillation
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm

3Solutions

1.Nursing fundamentals

Answer: B · "Ate half of lunch; drank 200 mL of water."

Why this is the answer

Objective entries describe what was observed or measured. Vague or judgemental phrases such as "good" or "as usual" cannot be checked or compared.

Answer

B · "Ate half of lunch; drank 200 mL of water."
2.Nursing fundamentals

Answer: A · Refeeding syndrome with low phosphate, potassium and magnesium

Why this is the answer

When feeding restarts after starvation, insulin release drives phosphate, potassium and magnesium into the cells. Low levels can cause heart failure and arrhythmias, so feeding starts slowly and bloods are monitored.

Answer

A · Refeeding syndrome with low phosphate, potassium and magnesium
3.Infection control & patient safety

Answer: C · The field is considered contaminated and must be set up again

Why this is the answer

A sterile field must be kept in view at all times. If sterility cannot be confirmed, the field is treated as contaminated. The rule is: if in doubt, consider it non-sterile.

Answer

C · The field is considered contaminated and must be set up again
4.Infection control & patient safety

Answer: C · Using the more concentrated vial by mistake would give a tenfold overdose

Why this is the answer

Mix-ups between heparin strengths have caused deaths. The nurse checks the concentration on the label every time and uses an independent double check, and many hospitals limit which strengths are stocked.

Answer

C · Using the more concentrated vial by mistake would give a tenfold overdose
5.Prioritization & delegation

Answer: C · Right supervision and evaluation

Why this is the answer

The nurse must follow up, check the result and act on it. Delegating without checking the outcome breaks the right of supervision and evaluation.

Answer

C · Right supervision and evaluation
6.Prioritization & delegation

Answer: D · 9

Why this is the answer

Eyes open to pain scores 2, inappropriate words score 3 and withdrawal from pain scores 4, giving 9. A score of 8 or less often means the patient cannot protect their airway.

Answer

D · 9
7.Clinical nursing

Answer: C · The risk of a full stroke is highest in the days after a TIA

Why this is the answer

The risk of stroke is highest soon after a TIA. Rapid assessment and treatment, such as antiplatelets, statins and carotid imaging, reduce this risk.

Answer

C · The risk of a full stroke is highest in the days after a TIA
8.Clinical nursing

Answer: A · Airway swelling from inhalation injury

Why this is the answer

These signs suggest inhalation injury, which can cause rapid airway swelling and obstruction. Early senior anaesthetic review is needed, as early intubation may be required. Carbon monoxide poisoning must also be considered.

Answer

A · Airway swelling from inhalation injury
9.Lab values & electrolytes

Answer: C · Hold the warfarin dose and inform the prescriber

Why this is the answer

An INR of 5.2 is far above the target and increases the bleeding risk. The nurse holds the dose, checks for signs of bleeding and informs the prescriber, who may prescribe a lower dose or vitamin K.Checked against: Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024); Warfarin · MedlinePlus (NIH) (2026)

Answer

C · Hold the warfarin dose and inform the prescriber
10.Lab values & electrolytes

Answer: D · "I'll take my iron tablet with a big glass of milk"

Why this is the answer

Calcium in milk, as well as antacids and tea, reduces iron absorption, so iron should not be taken with them. Vitamin C improves absorption, dark stools are expected, and iron overdose is a serious poisoning risk in young children.Checked against: Iron deficiency anemia - Medical Encyclopedia · MedlinePlus (NIH) (2025); Iron in diet - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

D · "I'll take my iron tablet with a big glass of milk"
11.Pharmacology

Answer: B · Full blood count and serum sodium

Why this is the answer

Carbamazepine can rarely cause bone marrow suppression and commonly lowers serum sodium. Blood counts, sodium and liver tests are checked, especially early in treatment.

Answer

B · Full blood count and serum sodium
12.Pharmacology

Answer: C · "If I am ill and not eating, I will stop my insulin completely."

Why this is the answer

Stress hormones during illness often raise glucose, so basal insulin is usually continued and doses may need adjusting. Stopping insulin in type 1 diabetes can lead to ketoacidosis.

Answer

C · "If I am ill and not eating, I will stop my insulin completely."
13.Med-surg: cardiovascular & respiratory

Answer: D · CURB-65

Why this is the answer

CURB-65 gives one point each for Confusion, Urea >7 mmol/L, Respiratory rate ≥30/min, low Blood pressure (systolic <90 or diastolic ≤60 mmHg) and age ≥65. Higher scores mean higher mortality and the need for hospital or critical care.

Answer

D · CURB-65
14.Med-surg: cardiovascular & respiratory

Answer: C · "If I miss a dose, I will take two the next day."

Why this is the answer

Doubling up after a missed dose can cause over-anticoagulation and bleeding. Patients are usually told to take a missed dose the same day if they remember, or skip it and record it, then seek advice. Regular INR checks, telling other clinicians and checking interactions are correct.

Answer

C · "If I miss a dose, I will take two the next day."
15.Med-surg: neuro, endocrine & renal

Answer: C · Ask questions that can be answered with yes, no or a gesture

Why this is the answer

In expressive aphasia, comprehension is largely preserved. Short, closed questions, extra time, gestures and picture or word boards help. Shouting does not help, and constantly finishing sentences can frustrate the patient.

Answer

C · Ask questions that can be answered with yes, no or a gesture
16.Med-surg: neuro, endocrine & renal

Answer: A · The other adrenal gland has been suppressed

Why this is the answer

Excess cortisol from the adenoma suppressed ACTH, so the remaining adrenal gland is shrunken and underactive. Steroid replacement is needed until it recovers, which can take months. Stopping too early risks adrenal crisis.

Answer

A · The other adrenal gland has been suppressed
17.Med-surg: GI, perioperative & oncology

Answer: D · Making sure they have their glasses and hearing aids

Why this is the answer

Delirium prevention includes using glasses and hearing aids, orientation, good sleep, hydration, nutrition, early mobilisation, pain control, avoiding unnecessary sedatives and involving family.

Answer

D · Making sure they have their glasses and hearing aids
18.Med-surg: GI, perioperative & oncology

Answer: B · A patient with cirrhosis who is newly confused and drowsy

Why this is the answer

New confusion and drowsiness in cirrhosis may be hepatic encephalopathy with a precipitant such as bleeding or infection, and the airway may be at risk. The others are stable.

Answer

B · A patient with cirrhosis who is newly confused and drowsy
19.Maternity & obstetric nursing

Answer: A · Biliary atresia

Why this is the answer

Pale stools and dark urine point to conjugated (obstructive) jaundice, such as biliary atresia. Early surgery gives the best outcome, so this needs urgent referral.

Answer

A · Biliary atresia
20.Maternity & obstetric nursing

Answer: D · Transient tachypnoea of the newborn

Why this is the answer

Transient tachypnoea is common after caesarean birth without labour. Supportive care is usually enough, but infection must be considered if the baby becomes unwell or fails to improve.

Answer

D · Transient tachypnoea of the newborn
21.Pediatric nursing

Answer: B · Avoid screen media, apart from video calls with family

Why this is the answer

Young children learn through face-to-face interaction and play. Guidance such as the American Academy of Pediatrics advises avoiding screens other than video chatting under about 18–24 months, and limited, shared, high-quality viewing after that.

Answer

B · Avoid screen media, apart from video calls with family
22.Pediatric nursing

Answer: C · Observe her in hospital for several hours, as breathing problems can develop later

Why this is the answer

After a drowning incident, even a child who seems well can develop worsening breathing difficulty and low oxygen over the following hours. Children who had symptoms such as coughing need medical assessment and a period of observation.

Answer

C · Observe her in hospital for several hours, as breathing problems can develop later
23.Mental health nursing

Answer: A · About 12 hours after the last dose

Why this is the answer

Lithium levels are drawn about 12 hours after the last dose, usually in the morning before the next dose, so results can be compared with the target range.

Answer

A · About 12 hours after the last dose
24.Mental health nursing

Answer: D · An extinction burst, which is expected before the behaviour decreases

Why this is the answer

When a reinforced behaviour stops being rewarded, it often increases temporarily (an extinction burst) before declining. Consistency by all staff is essential, while safety is always maintained.

Answer

D · An extinction burst, which is expected before the behaviour decreases
25.Nursing math & unit conversions

Answer: 6:00 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

06 → 6 AM

Answer

6:00 AM

Answer

6:00 AM
26.Nursing math & unit conversions

Answer: t = 200 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:25 → 24:00 = 155 min

After midnight

00:00 → 00:45 = 45 min

Total

t = 155 + 45 = 200 min

Answer

t = 200 min
27.Dosage calculations

Answer: V = 4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 20·8 = 160 mg

Volume

V = 160/40 = 4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4 mL
28.Dosage calculations

Answer: R = 20 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

25000/250 = 100 units/mL

Pump rate

R = 2000/100 = 20 mL/h

Answer

R = 20 mL/h
29.IV infusion rates

Answer: R = 203.3 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 610/3 = 203.3 mL/h

Answer

R = 203.3 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 50 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

250/100 = 2.5 mg/mL

Dose rate

D = 2.5·20 = 50 mg/h

Answer

D = 50 mg/h
31.Pediatric & critical-care dosing

Answer: R = 33.6 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·96 = 1 344 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1344/40 = 33.6 mL/h

Answer

R = 33.6 mL/h
32.Pediatric & critical-care dosing

Answer: R = 10.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 mg = 250 000 mcg
250 000/250 = 1000 mcg/mL

Dose per minute and per hour

2.5·70 = 175 mcg/min
175·60 = 10500 mcg/h

Pump rate

R = 10500/1000 = 10.5 mL/h

Answer

R = 10.5 mL/h
33.IV fluids & fluid balance

Answer: U = 1.01 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

325 + 225 + 400 = 950 mL

Per kilogram per hour

U = 950/(78·12) = 1.015 ≈ 1.01 mL/kg/h

Answer

U = 1.01 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 10 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 500 = 500 mL

Time

t = 500/50 = 10 h

Answer

t = 10 h

That is about 10 h 00 min, so the bag runs out at about 06:00.

35.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: does not open the eyes at all → 1
V: makes only incomprehensible sounds such as moaning → 2
M: extension of the arms and legs (abnormal extension) → 2

Add

GCS = 1 + 2 + 2 = 5

Severity

GCS 5 → severe

Answer

severe
36.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 10 + 0 = 10

Risk level

10 → low risk

Answer

low risk
37.Arterial blood gas interpretation

Answer: PaCO₂ = 26 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·12 + 8 = 26 mmHg
range: 24–28 mmHg

Answer

PaCO₂ = 26 mmHg
38.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 143 − (92 + 17) = 34

Delta ratio

(34 − 12)/(24 − 17) = 3.143
added metabolic alkalosis

Answer

added metabolic alkalosis
39.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
40.ECG rhythm strip interpretation

Answer: ventricular rate = 50 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 18 small boxes = 0.72 s → 1500 ÷ 18 = 83.33 ≈ 83 per minute

Ventricular rate

R–R = 30 small boxes = 1.20 s → 1500 ÷ 30 = 50 ≈ 50 per minute

Answer

ventricular rate = 50 bpm

Answer

ventricular rate = 50 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions